Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 281, NWS Dodge City, KS

August 1, 2024Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2024, 8:54 PM CDT for Morton County, Stevens County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 8:54 PM CDT (01:54 UTC)
Expired
Aug 1, 2024, 9:30 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KDDC 020154
SVRDDC
KSC129-189-020230-
/O.NEW.KDDC.SV.W.0281.240802T0154Z-240802T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
854 PM CDT Thu Aug 1 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southwestern Stevens County in southwestern Kansas...

* Until 930 PM CDT.

* At 853 PM CDT, a severe thunderstorm was located near Wilburton,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Morton and southwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10193 3721 10178 3711 10138 3699 10145
TIME...MOT...LOC 0153Z 215DEG 11KT 3701 10172 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
1 follow-up statement
186 
WWUS53 KDDC 020205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
905 PM CDT Thu Aug 1 2024

KSC129-189-020230-
/O.CON.KDDC.SV.W.0281.000000T0000Z-240802T0230Z/
Morton KS-Stevens KS-
905 PM CDT Thu Aug 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 904 PM CDT, a severe thunderstorm was located near Wilburton,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elkhart, Rolla, and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10193 3721 10178 3711 10138 3699 10145
TIME...MOT...LOC 0204Z 215DEG 11KT 3704 10169 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:10 PM CDT, 44 minutes earlier. Its key messages:

  • Scattered thunderstorms possible near the Oklahoma border Thursday night and early Friday morning.
  • A brief shot of cooler, or should we say more seasonal, temperatures return to southwest Kansas Friday and Saturday.
  • Another warming trend late this weekend and early next week will warm temperatures back into the triple digits.
Area forecast discussion, Aug 1, 8:10 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
810 PM CDT Thu Aug 1 2024

...Updated Discussion...

.KEY MESSAGES...

- Scattered thunderstorms possible near the Oklahoma border
  Thursday night and early Friday morning.

- A brief shot of cooler, or should we say more seasonal,
  temperatures return to southwest Kansas Friday and Saturday.

- Another warming trend late this weekend and early next week
  will warm temperatures back into the triple digits.

&&

.UPDATE...
Issued at 810 PM CDT Thu Aug 1 2024

Thunderstorms have remained well south, southwest and west of
SW KS this evening, with 3 small MCSs over the northeast Texas
panhandle (where infrared cloud tops have been as cold as -80C),
northeast New Mexico/NW Panhandles, and southeast Colorado.
Model guidance is doing a rather poor job of initializing and
forecasting this activity, but all activity has shown a
weakening trend over the past hour. Mesoanalysis shows a pool of
strong instability over southwest zones as of 8 pm, with MLCAPE
as high as 3000 J/kg, so additional updraft generation is
probable over the southwest zones through the night, as outflows
from previous storms interact with the moist/unstable
environment. SPC maintained marginal 5% hail/wind probability
overnight, and certainly some strong outflows cannot be ruled
out, but high end severe weather is not expected. Kept scattered
pops focused on the southern zones, adjacent to Oklahoma,
through the night.

Models show little thermal change in the lower atmosphere Friday
versus Thursday, so 90s will again prevail Friday afternoon.
Highest heat indices will top out near 100 briefly/locally at
peak heating Friday afternoon, which is below heat advisory
criteria, and no heat headlines are in effect for Friday.

&&

.DISCUSSION...
Issued at 245 PM CDT Thu Aug 1 2024

As of 2pm this Thursday afternoon, radar already showed
convection already developing north of a surface boundary
across northeast New Mexico and portions of southeast Colorado,
where the CAMS indicates a 400-200 PVU anomaly near the right
entrance region of a 250mb jet, moving from northeast New Mexico
towards southwest Kansas. Additionally, 850mb to 700mb warm air
advection is occurring. Also across southwest Kansas, a narrow
band of elevated isolated thunderstorms is attempting to develop
in an area with some 700-500 wind convergence and weak
frontogenesis. Based on the current convection and mid-level
instability and shear, there will be low chances for isolated to
widely scattered thunderstorms late today across southwest
Kansas due this mid level forcing. However, the better chance
for thunderstorms will be this evening and early tonight as the
New Mexico upper wave moves into southwest Kansas. CAMS are in
good agreement with this scenario, keeping the opportunity for
convection near the right entrance region of the 250mb jet and
southwest of the 700mb wind convergence area. At this time, the
severe weather risk from these thunderstorms appears low,
although some wind gusts of 50 mph or greater and small hail
cannot be ruled out late today and early this evening.

Ensemble clusters today are showing good agreement with an
upper level ridge axis retrograding into the Western United
States through the weekend period, as an upper low located over
Minnesota earlier this morning moves south into the Ohio Valley.
As this upper low moves towards the Ohio Valley, an area of
high pressure at the surface will exit central Canada and move
into the mid Mississippi Valley and portions of the Central
Plains.

Surface to 850mb easterly flow around this high pressure area
will spread cooler air into western Kansas late this week and
early this weekend, resulting in a period of cooler, or more
seasonal, temperatures for early August across southwest Kansas.
Short term ensembles show a standard deviation of less than 5C
in 850mb temperatures each evening through 00z Monday. During
this period, mean 850mb temperatures will range from 26 to 28C
at 00z Saturday, then fall back to 24 to 26°C by 00z Sunday.
This supports the latest NBM forecast, predicting highs in the
low to mid 90s early this weekend. If any adjustments are
needed, it might be to raise temperatures several degrees west
of Highway 283, as some ensemble clusters are beginning to show
warmer air spreading from eastern Colorado into far western
Kansas.

Late this weekend into early next week, all ensemble clusters
show a warming trend returning to southwest Kansas as the upper
high moves east and expands across the Rockies and into the
Central Plains. Given this, along with the mean 850mb
temperature trends and the ongoing low ensemble 90th to 10th
percentile spread (5C or less) in these temperatures across
southwest Kansas, there is no reason to dispute the current NBM
warming trend for the first half of next week.

Early next week, we will also be closely monitoring an upper
ridge developing near the west coast of British Columbia, as an
upper level trough drops south across western Canada towards the
northern Rockies. The latest ensemble clusters appear to show
at least three different solutions after 00z Wednesday,
resulting in low confidence (<30%) regarding the timing and
magnitude of our next cool down late next week. Currently,
50-60% of the ensemble clusters suggest the cold front will
cross southwest Kansas by 00z Friday. However, when examining
the 10th to 90th percentile spread in the 850mb temperatures,
there is a 10 to 15C difference extending from southern Kansas
to southern Nebraska. This indicates that even though the
majority of ensemble clusters (50-60%) suggest a cold frontal
passage on Thursday, the exact timing and extent of cooling
remain unclear.

In summary, confidence is high (50-60%) for another cool down
late next week, but confidence is low (<30%) regarding the
magnitude of this cool down.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 500 PM CDT Thu Aug 1 2024

VFR will continue through this TAF period, with the possible
exception of convective impacts at LBL, or less likely, DDC
tonight. Radar and satellite imagery at 22z showed a large
thunderstorm complex over northeast New Mexico. 12z ARW
forecasts some of this activity to be near LBL at 03z Fri, and
included VCTS/CB mention in the LBL TAF accordingly. 18z NAM
also spreads activity near/south of DDC overnight, but it is
just as likely thunderstorms remain south of DDC, so kept this
TAF dry. Outside of thunderstorms, VFR will continue with light
winds, generally with an easterly component, through Friday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for KSZ066-
081-090.
Heat Advisory until 8 PM CDT this evening for KSZ080-086>089.

&&

UPDATE...Turner
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 1, 2:16 AM CDT, 18 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
216 AM CDT Thu Aug 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
216 AM CDT Thu Aug 1 2024 /116 AM MDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat indices will be near or above 100F for all zones Thursday
afternoon, and in the 105-108F range in the Red Hills region and
our far east zones. As a result, an Excessive Heat Warning is in
effect for Stafford, Pratt, and Barber County through 8pm CDT, and
a Heat Advisory is in effect for Seward, Meade, Clark, Comanche,
and Kiowa County through 8pm CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Aug 1, 3:38 PM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Dodge City KS
338 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             2 WNW Trego Center      38.90N 99.92W
07/31/2024  M1.00 Inch       Trego              KS   Public

0644 PM     Tstm Wnd Gst     2 SSW Cedar Bluff       38.78N 99.75W
07/31/2024  M66 MPH          Trego              KS   Public

0650 PM     Tstm Wnd Gst     6 S Ellis               38.86N 99.54W
07/31/2024  E61 MPH          Ellis              KS   Trained Spotter

0705 PM     Tstm Wnd Gst     3 W McCracken           38.62N 99.66W
07/31/2024  M62 MPH          Ness               KS   Public

0746 PM     Hail             6 S Bazine              38.36N 99.66W
07/31/2024  M0.50 Inch       Ness               KS   Public

            Report from mPING: Half-inch (0.50 in.).

0950 PM     Tstm Wnd Gst     Preston                 37.76N 98.56W
07/31/2024  M64 MPH          Pratt              KS   Public

1006 PM     Tstm Wnd Gst     2 E Medicine Lodge      37.28N 98.55W
07/31/2024  M66 MPH          Barber             KS   ASOS

            Corrects the time of previous tstm wnd gst
            report from 2 E Medicine Lodge. ASOS station
            KP28 Medicine Lodge.

&&
Special weather statement, Aug 1, 8:42 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
842 PM CDT Thu Aug 1 2024

KSZ084-020215-
Morton KS-
842 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORTON COUNTY THROUGH
915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Elkhart, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Morton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10196 3706 10200 3724 10168 3699 10156
TIME...MOT...LOC 0142Z 245DEG 8KT 3702 10187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:42 PM CDTSpecial Weather StatementDDCMorton33 min
Aug 1, 9:16 PM CDTSpecial Weather StatementDDCMorton44 min
Aug 1, 9:18 PM CDTSpecial Weather StatementDDCStanton42 min
Aug 1, 9:29 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens46 min
Aug 1, 9:49 PM CDTSpecial Weather StatementDDCSeward, Stevens41 min
Aug 1, 10:01 PM CDTSpecial Weather StatementDDCStanton44 min
Aug 1, 10:12 PM CDTSpecial Weather StatementDDCGrant33 min
Aug 1, 10:29 PM CDTSpecial Weather StatementDDCHaskell, Seward46 min
Aug 1, 10:52 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Seward, Stevens38 min
Aug 1, 11:04 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward26 min
Aug 1, 11:16 PM CDTSpecial Weather StatementDDCComanche44 min
Aug 1, 11:28 PM CDTSpecial Weather StatementDDCGray, Meade47 min
Aug 2, 12:01 AM CDTSpecial Weather StatementDDCComanche29 min
Aug 2, 12:07 AM CDTSpecial Weather StatementDDCBarber23 min
Aug 2, 12:26 AM CDTSpecial Weather StatementDDCClark34 min
Aug 2, 12:33 AM CDTSpecial Weather StatementDDCBarber42 min
Aug 2, 1:15 AM CDTSpecial Weather StatementDDCBarber30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.